Utah, 2007

Strong Wind in Utah, June 5 to 6, 2007

June 5 to 6, 2007 · NWS GJT · 2 events in 2 counties and zones

A strong southwest flow ahead of a cold front produced strong damaging winds across portions of eastern Utah.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A strong southwest flow ahead of a cold front produced strong damaging winds across portions of eastern Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 5, 2:25 PM MST, 5 hours 35 minutes earlier.

Area forecast discussion, Jun 5, 2:25 PM MST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
325 PM MDT TUE JUN 5 2007

...WINDY CONDITIONS EXPECTED THROUGH WEDNESDAY...

.SHORT TERM (TONIGHT THROUGH THURSDAY)...
DYNAMIC AND ENERGETIC STORM SYSTEM WILL BE SWEEPING ACROSS EASTERN
UTAH AND WESTERN COLORADO OVER THE NEXT 24 HOURS. GUSTY SOUTHWEST
WINDS HAVE BEEN ON THE INCREASE OVER THE FORECAST AREA THIS
AFTERNOON AS A STRONG SURFACE COLD FRONT MOVES ACROSS NEVADA AND
INTO WESTERN UTAH. THE GUSTY WINDS WILL CONTINUE INTO THE OVERNIGHT
HOURS...WITH WIND SPEEDS ACTUALLY INCREASING...ESPECIALLY OVER THE
MOUNTAINS. THE COMBINATION OF WIND AND CLOUD COVER...WILL RESULT IN
VERY MILD CONDITIONS TONIGHT...WITH MIN TEMPS WELL ABOVE SEASONAL
NORMS.

WEDNESDAY...WINDY TO VERY WINDY CONDITIONS WILL CONTINUE AS THE
SURFACE FRONT MOVES INTO THE FORECAST AREA. THE WINDS WILL CONTINUE
EVEN AS THE SURFACE FRONT MOVES THROUGH. EXPECT THE STRONGEST WINDS
TO OCCUR JUST AHEAD OF THE FRONT...WITH WIDESPREAD ADVISORY LEVEL
GUSTS EXPECTED. AS A RESULT...HAVE HOISTED A WIND ADVISORY FOR MUCH
OF EASTERN UTAH AND WESTERN COLORADO. THIS SYSTEM IS PACKING BETTER
MOISTURE THAN WE WERE EARLIER THINKING...AND AS A RESULT HAVE
INCREASED POPS SIGNIFICANTLY WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT.
SHARP COOL DOWN BEHIND THE FRONT...WITH A GOOD 10 TO 20 DEGREES OF
COOLING EXPECTED. BY WEDNESDAY NIGHT...CONCERN WILL SHIFT TO THE
POTENTIAL FOR LATE SEASON SNOWFALL OVER THE NORTHERN AND CENTRAL
MOUNTAINS AS SNOW LEVELS DROP TO BETWEEN 8 AND 9K. DECENT NWLY FLOW
IN PLACE BEHIND THE FRONT...COMBINED WITH MOISTURE AND COLD TEMPS...
WILL RESULT IN A GOOD 2 TO 6 INCHES OF NEW SNOW FOR THE HIGHER PEAKS.
WILL LET LATER SHIFTS HOIST ANY POTENTIAL HIGHLIGHTS AS FAR AS THE
SNOW IS CONCERNED.

MUCH COOLER ON THURSDAY ACROSS THE ENTIRE FORECAST AREA...WITH
ANOTHER WEAKER SYSTEM SWINGING THROUGH THE NORTHERN ZONES. THIS WL
BRING ANOTHER ROUND OF SHOWERS TO THE NORTH...WITH LIGHT QPF
AMOUNTS.

.LONG TERM (THURSDAY NIGHT THROUGH TUESDAY)...
LITTLE CHANGE IN THE BIG PICTURE THROUGH EARLY NEXT WEEK BEHIND THE
CURRENT SYSTEM.  LINGERING MOISTURE ALONG THE NORTHERN COLORADO
BORDER WARRANTS MINOR POPS THROUGH FRIDAY MORNING.  FLOW THEN QUICKLY
TURNS AROUND TO SOUTHWESTERLY AHEAD OF ANOTHER TROUGH WHICH DEVELOPS
TO THE WEST...USHERING IN DRIER AIR AND A STEADY WARM-UP...WITH TEMPS
RETURNING TO NEAR OR ABOVE SEASONAL BY MONDAY.  MOISTURE ROTATING
NORTH FROM TEXAS ALONG THE PERIPHERY OF THIS TROUGH SKIRTS JUST
SOUTHEAST OF COLORADO ON MONDAY... AS A BIG LOW MOVES ASHORE IN THE
PACIFIC NORTHWEST.  GFS AND ECMWF HAVE SIGNIFICANT DIFFERENCES IN THE
TIMING AND EVOLUTION OF THIS SYSTEM SO CONFIDENCE IS LOW IN ITS
POTENTIAL IMPACT MID TO LATE NEXT WEEK.

&&

.AVIATION...
VFR CONDITIONS EXPECTED TONIGHT AND EARLY WEDNESDAY WITH LOCALIZED
MVFR CEILINGS IN SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS
THIS EVENING. WINDY TO VERY WINDY CONDITIONS DEVELOP TONIGHT AND
CONTINUE THROUGH WEDNESDAY AS A STRONG COLD FRONT MOVES INTO THE
REGION. EXPECT FALLING CEILINGS WEDNESDAY AFTERNOON...WITH THE FRONT
MOVING THROUGH VERNAL UTAH BY MID MORNING...AND EVENTUALLY CLEARING
EAGLE BY 21Z. LOCAL MVFR CIGS AND SCATTERED THUNDERSTORMS WILL
BECOME MORE PREVALENT BY LATE WEDNESDAY AFTERNOON AND EVENING.

&&

.FIRE WEATHER...
SEVERAL LOWER VALLEY REPORTING STATIONS COMING IN WITH RELATIVE
HUMIDITIES BELOW 15 PERCENT AND WINDS IN EXCESS OF 20 MPH...SO
CURRENT RED FLAG WARNING IS ON THE MONEY AND WILL BE CONTINUED
THROUGH 10 PM THIS EVENING FOR ELEVATIONS BELOW 8000 FEET WEST OF A
LINE FROM CRAIG TO DURANGO.

NEXT CONCERN IS WITH ZONE 207 ON WEDNESDAY WITH A FIRE WEATHER
WATCH CURRENTLY IN EFFECT. WILL HOLD ON TO THIS AS CONDITIONS
STILL APPEAR FAVORABLE FOR LOW RH/S AND STRONG WINDS IN ADVANCE
OF A COLD FRONT MOVING INTO THE REGION. THIS FRONT WILL FINALLY
PUSH ACROSS THE FIRE ZONES BY LATE WEDNESDAY AFTERNOON...WITH
SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED.

MUCH COOLER CONDITIONS WEDNESDAY NIGHT AND THURSDAY WITH SOME
SNOW AT ELEVATIONS ABOVE 8000 FEET.

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...RED FLAG WARNING UNTIL 10 PM MDT THIS EVENING BELOW 8000
       FEET FOR ALL OF WESTERN COLORADO WEST OF A LINE FROM CRAIG
       SOUTH TO DURANGO...INCLUDING FIRE WEATHER ZONES 201...203...
       205 AND 207.
      FIRE WEATHER WATCH WEDNESDAY AFTERNOON AND EVENING BELOW
       8000 FEET FOR EXTREME SOUTHWEST COLORADO SOUTH OF THE SAN JUAN
       MOUNTAINS...INCLUDING FIRE WEATHER ZONE 207.
      WIND ADVISORY WEDNESDAY FOR ALL VALLEYS OF WESTERN COLORADO
       ALONG WITH WEST CENTRAL AND SOUTHWEST MOUNTAINS.
.UT...WIND ADVISORY WEDNESDAY FOR EAST CENTRAL AND SOUTHEAST UTAH.

JDC/LUD
Hazardous weather outlook, Jun 5, 2:33 PM MST, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
333 PM MDT TUE JUN 5 2007

UTZ022>025-027>029-061145-
ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-EASTERN UINTA BASIN-
EASTERN UINTA MOUNTAINS-LA SAL AND ABAJO MOUNTAINS-SOUTHEAST UTAH-
TAVAPUTS PLATEAU-
333 PM MDT TUE JUN 5 2007

...RED FLAG WARNING UNTIL 10 PM MDT THIS EVENING FOR ELEVATIONS BELOW
8000 FEET IN EXTREME WESTERN COLORADO WEST OF A LINE FROM CRAIG TO
DURANGO...
...FIRE WEATHER WATCH WEDNESDAY AFTERNOON AND EVENING FOR ELEVATIONS
BELOW 8000 FEET EXTREME SOUTHWEST COLORADO...SOUTH OF THE SAN JUAN
MOUNTAINS...
...WIND ADVISORY WEDNESDAY FOR EAST CENTRAL AND SOUTHEAST UTAH AND
MUCH OF WESTERN COLORADO...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH.

.DAY ONE...TONIGHT

SOUTHWEST WINDS GUSTING TO 40 MPH WILL CONTINUE THROUGH TONIGHT...
WITH ISOLATED SHOWERS OVER THE HIGHER MOUNTAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WINDY TO VERY WINDY CONDITIONS WILL CONTINUE ACROSS EAST CENTRAL
AND SOUTHEAST UTAH ON WEDNESDAY. WIND SPEEDS FROM 20 TO 35 MPH
WITH GUSTS TO NEAR 60 MPH WILL BE COMMON.  IN ADDITION...
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE DEVELOPING BY LATE
MORNING AS A STRONG COLD FRONT MOVES INTO THE AREA. BRIEF HEAVY
RAIN AND SMALL HAIL WILL BE POSSIBLE WITH THE THUNDERSTORMS.

THERE WILL THEN BE A SLIGHT CHANCE OF THUNDERSTORMS EACH AFTERNOON
AND EVENING...MAINLY OVER THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

COZ001>014-017>023-061145-
ANIMAS RIVER BASIN-CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LOWER YAMPA RIVER BASIN-NORTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-ROAN AND TAVAPUTS PLATEAUS-
SAN JUAN RIVER BASIN-SOUTHWEST SAN JUAN MOUNTAINS-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
333 PM MDT TUE JUN 5 2007

...RED FLAG WARNING UNTIL 10 PM MDT THIS EVENING FOR ELEVATIONS BELOW
8000 FEET IN EXTREME WESTERN COLORADO WEST OF A LINE FROM CRAIG TO
DURANGO...
...FIRE WEATHER WATCH WEDNESDAY AFTERNOON AND EVENING FOR ELEVATIONS
BELOW 8000 FEET EXTREME SOUTHWEST COLORADO...SOUTH OF THE SAN JUAN
MOUNTAINS...
...WIND ADVISORY WEDNESDAY FOR EAST CENTRAL AND SOUTHEAST UTAH AND
MUCH OF WESTERN COLORADO...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO.

.DAY ONE...TONIGHT

GUSTY SOUTHWEST WINDS WILL CONTINUE ACROSS THE AREA THROUGH EARLY
THIS EVENING. THESE STRONG WINDS...COMBINED WITH VERY DRY CONDITIONS
AND WARM AFTERNOON TEMPERATURES...WILL CAUSE CRITICAL FIRE WEATHER
CONDITIONS...WHICH COULD RESULT IN RAPID GROWTH OF WILDFIRES. A RED
FLAG WARNING WILL CONTINUE THROUGH THIS EVENING. PLEASE VISIT THE
NATIONAL WEATHER SERVICE GRAND JUNCTION WEBSITE AT:
HTTP://WEATHER.GOV/GJT FOR THE LATEST INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

DRY...WARM AND WINDY CONDITIONS WILL CONTINUE ON WEDNESDAY...WITH
POSSIBLE CRITICAL FIRE WEATHER CONDITIONS. A FIRE WEATHER WATCH WILL
CONTINUE THROUGHOUT THE DAY FOR EXTREME SOUTHWEST COLORADO.

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ON WEDNESDAY
AFTERNOON...WITH A FEW STRONG STORMS POSSIBLE. THESE THUNDERSTORMS
COULD PRODUCE WIND GUSTS IN EXCESS OF 40 MPH.

ISOLATED THUNDERSTORMS WILL ALSO BE POSSIBLE EACH AFTERNOON THURSDAY
THROUGH SUNDAY...MAINLY ACROSS NORTHWEST COLORADO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

TGJT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, La Sal & Abajo Mountains

When
June 5, 8:00 PM MST to June 6, 2:00 PM MST
Where
La Sal & Abajo Mountains forecast zone
Measured
49 kt (56 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Wind gusts of 40 to 55 mph with locally stronger gusts downed some trees in the La Sal Mountains. A peak gust of 84 mph was measured at the top of La Sal Mountain.

Strong Wind, Eastern Uinta Basin

When
June 6, 6:30 AM MST to 7:30 PM MST
Where
Eastern Uinta Basin forecast zone
Measured
48 kt (55 mph) measured gust
Property damage
$1,000
Reported by
COOP Observer
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

Widespread wind gusts of 40 to 55 mph occurred with reports of downed trees.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2007Every state in 2007This day in weather historyWarnings in Utah, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 45307, 39464.